Vermont, 2014Winter Storm in Vermont, January 2 to 3, 2014
January 2 to 3, 2014 · NWS BTV · 3 events in 3 counties and zones
Low pressure moved along a stationary boundary draped across the Ohio River Valley into the northern Mid-Atlantic coast on January 2nd, where it strengthened significantly as it moved well south of New England. Southern Vermont was on the northern periphery of moderate to heavy snowfall with a widespread 6 to 9 inches of snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved along a stationary boundary draped across the Ohio River Valley into the northern Mid-Atlantic coast on January 2nd, where it strengthened significantly as it moved well south of New England. Southern Vermont was on the northern periphery of moderate to heavy snowfall with a widespread 6 to 9 inches of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 1, 10:24 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jan 1, 10:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1024 PM EST WED JAN 1 2014
.SYNOPSIS...
A LONG DURATION SNOW EVENT WILL GET UNDERWAY TONIGHT AND CONTINUE
INTO FRIDAY MORNING AS A DEVELOPING AREA OF LOW PRESSURE AREA TRACKS
NORTHEASTWARD ALONG THE ATLANTIC SEABOARD. COLD AND DRY CONDITIONS
RETURN FOR FRIDAY AND INTO THE WEEKEND AS HIGH PRESSURE BUILDS INTO
THE REGION WITH TEMPERATURES REMAINING WELL BELOW NORMAL.
&&
.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
AS OF 1016 PM EST WEDNESDAY...MID-LEVEL CLOUDS HAVE INCREASED
ACROSS MOST OF THE REGION. THIS HAS ALLOWED TEMPERATURES TO LEVEL
OFF A BIT AFTER FALLING QUICKLY EARLIER THIS EVENING WITH GOOD
RADIATIONAL COOLING. CURRENTLY -3F AT BTV...AND WITH NORTH WINDS
10-15 MPH HAVING OCCASIONAL WIND CHILL READINGS AROUND 20 BELOW.
WE/VE ADDRESSED THIS THROUGH A SPECIAL WEATHER STATEMENT FOR THE
CHAMPLAIN VALLEY...AS THE STRONGER WINDS ARE FAIRLY LOCALIZED AND
SHOULD LESSEN OVERNIGHT. MAY SEE TEMPS FALL A FEW MORE DEGREES THROUGH
LOW-LEVEL CAA...AS THERE ARE TEMPERATURES -15 TO -25F JUST NORTH
OF MONTREAL WHERE BETTER RADIATIONAL COOLING CONTINUES TO TAKE
PLACE. WIND CHILL ADVISORY ACROSS THE ST. LAWRENCE VALLEY
CONTINUES TO LOOK ON TRACK. HAVE ADDRESSED THE BITTER COLD AND
WIND CHILL ISSUES VIA SOCIAL MEDIA AS WELL.
CLOUDS WILL CONTINUE TO INCREASE WITH LOWERING CEILINGS OVERNIGHT.
LIGHT SNOW HAS DEVELOPED WITH 850-700MB FRONTOGENETIC FORCING
ALONG THE I-90 CORRIDOR FROM BUFFALO TO ALBANY. ANTICIPATE SNOW
DEVELOPING ACROSS RUTLAND/WINDSOR COUNTIES AFTER 08-09Z...AND
GENERALLY DRY THROUGH 12Z FURTHER NORTH. MAY SEE A DUSTING TO 1.5"
ACROSS RUTLAND AND WINDSOR COUNTIES FOR THE MORNING COMMUTE. NO
CHANGES NEEDED AT THIS TIME TO ADVISORIES AND WARNINGS ACROSS
CENTRAL AND S-CENTRAL VT.
&&
.SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 342 PM EST WEDNESDAY...COASTAL STORM BEGINS TO TAKE SHAPE
LATE TONIGHT/EARLY THURSDAY MORNING AS SHORTWAVE ENERGY AHEAD OF
THE AFOREMENTIONED UPPER TROUGH INTERACTS WITH A STALLED FRONTAL
BOUNDARY DRAPED ACROSS THE OHIO RIVER VALLEY. SURFACE LOW
PRESSURE DEVELOPS OFF THE NORTH CAROLINA COAST MID-DAY THURSDAY
AND TRACKS OUTSIDE OF THE BENCHMARK THURSDAY NIGHT INTO FRIDAY.
THIS IS A CLASSIC SETUP FOR SNOW ACROSS CENTRAL AND SOUTHERN
PORTIONS OF NEW ENGLAND WITH LESSER IMPACTS ACROSS NORTHERN
VERMONT AND NEW YORK. DUE TO THE SLOW PROGRESSION OF THIS FEATURE
THOUGH THIS WILL BE ABOUT A 36HR EVENT WITH THE MAIN IMPACTS FELT
THURSDAY AFTERNOON AND NIGHT WITH THE THURSDAY EVENING RUSH HOUR
LIKELY BEING QUITE MESSY...ESPECIALLY SOUTH. SNOW TOTALS DURING
THE DAYLIGHT HOURS WILL RANGE FROM 4-6" ACROSS RUTLAND/WINDSOR
COUNTIES...TO 2-4" ACROSS ESSEX NY AND CENTRAL VERMONT AND ONLY A
DUSTING TO 2" FURTHER NORTH. SIMILAR ACCUMULATIONS ARE EXPECTED
OVERNIGHT THURSDAY INTO FRIDAY MORNING WITH STORM TOTALS OF 8-10"
SOUTH TO 1-3" ALONG THE INTL BORDER.
FRIDAY MORNING SURFACE LOW SHIFTS WELL EAST OFF THE REGION WHILE THE
PARENT OPEN 500MB TROUGH SWINGS THROUGH. SYNOPTIC SNOW BECOMES MORE
MESOSCALE IN NATURE FRIDAY MORNING WITH BLOCKED NORTH/NORTHWEST
FLOW ESPECIALLY IN THE CHAMPLAIN VALLEY OF VT AND ALONG THE SPINE OF
THE WESTERN GREENS ALLOWING FOR SOME ADDITIONAL SNOW SHOWERS BUT
QUICKLY ENDS AFTER 18Z AS SURFACE HIGH PRESSURE AND RIDGE ALOFT
BUILD IN. ADDITIONALLY...AS THE HIGH BUILDS IN NORTHERLY FLOW MAY
BECOME STRONG ENOUGH TO DEVELOP ADVISORY LEVEL WIND CHILLS IN THE
CHAMPLAIN VALLEY. SOMETHING TO KEEP IN MIND GOING FORWARD BUT NOT
WORTH HEADLINING AT THIS TIME TO AVOID CONFUSION WITH WINTER STORM.
CLEARING SKIES AND ABATING WINDS WILL LEAD TO A VERY CHILLY FRIDAY
NIGHT WITH WIDESPREAD MIN TEMPS IN THE TEENS BELOW ZERO TO LOCALLY
20-30 BELOW ACROSS THE NORTHEAST KINGDOM AND ADIRONDACKS.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 237 PM EST WEDNESDAY...SFC HIGH PRESSURE OVER THE MID
ATLANTIC WILL SHIFT SOUTH AND EAST...PUTTING THE NORTH COUNTRY IN
SW FLOW. SFC LOW PRESSURE CENTERED AROUND JAMES BAY WILL
GRADUALLY BRINGING A FRONT AND ASSOCIATED PRECIP TO NRN NY ON
SUNDAY. UPPER LVL SRN STREAM ENERGY WILL DEVELOP ANOTHER LOW IN
THE MISSISSIPPI VALLEY...WHICH WILL BECM THE PRIMARY LOW. THIS
WILL KEEP THE NORTH COUNTRY IN THE WARM SECTOR AS THE SFC LOW
TREKS NEWD.
MODEL DISAGREEMENT CONTINUES AS ECMWF TAKES THIS LOW TO OUR WEST
TOWARDS THE ERN GREAT LAKES BY MONDAY...KEEPING THE NORTH COUNTRY
IN THE WARM SECTOR WHICH WOULD RESULT IN MORE RAIN AS THE 0C
ISOTHERM AT 925MB AND 850MB REACH THE INTL BORDER. GFS SHOWING AN
ERN SOLN...WITH THE LOW MOVING OVER COASTAL SRN NEW ENGLAND AND
ALL SNOW FOR THE NORTH COUNTRY. CANADIAN GEM SOMEWHAT INBWTN THE
GFS AND ECMWF...WITH MOSTLY SNOW SOLN. IN ALL CASES...SFC LOW
STRENGTHENS ON MONDAY...PRODUCING HEAVIEST PRECIP PSBLY OVER
PORTIONS OF VT.
PRECIP WILL EXIT EWD LATE MONDAY INTO MONDAY NT WITH WRLY FLOW
PRODUCING SOME LAKE EFFECT SNOW IN ITS WAKE. SLV AND ADKS WILL
LIKELY SEE MORE SNOW MONDAY NT INTO TUESDAY NT.
TEMPS WILL WARM FROM TEENS ON SATURDAY TO THE U20S-L30S ON SUNDAY
AND WIDESPREAD 30S ON MONDAY. BEHIND THE DEPARTING SYSTEM ON
MONDAY...COLD AIR WILL AGAIN TAKE HOLD OF THE AREA WITH MAX TEMPS
IN THE TEENS. MIN TEMPS WILL EXPERIENCE A SIMILAR TREND IN THE
SINGLE DIGITS TO MID TEENS SATURDAY NIGHT...WARMING TO THE 20S
SUNDAY NT BEFORE DROPPING INTO THE SINGLE DIGITS AGAIN MONDAY
NIGHT.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
THROUGH 00Z FRIDAY...VFR CONDS EXPECTED THROUGH 12Z THURSDAY WITH
INCREASING MID/HIGH LEVEL BKN/OVC CIGS. WINDS GENERALLY 10 KTS OR
LESS NORTH TO NORTH-NORTHEASTERLY. AFTER 12Z CLOUDS THICKEN LOWER
WITH MVFR/IFR -SN DEVELOPING ACROSS SOUTHERN TERMINALS OF
KMPV/KRUT BEFORE 18Z AND CONTINUING THROUGH THE END OF THE
FORECAST CYCLE. CONFIDENCE HIGH ON THIS OCCURRING. FURTHER NORTH
MUCH LIGHTER FLURRIES/LIGHT SNOWS AT KSLK/KBTV/KPBG WHERE VFR
OCCNL MVFR/IFR WILL OCCUR. ONLY MODEST CONFIDENCE FOR IFR AT THESE
SITES DUE TO VERY DRY LOW LEVEL ARCTIC AIRMASS IN PLACE. MAINLY
DRY WITH NO RESTRICTIONS AT KMSS. WINDS CONTINUE NORTH TO
NORTHEASTERLY GENERALLY FROM 5-10 KTS THOUGH LOCALLY 10-15 KTS AND
GUSTY AT KMSS.
OUTLOOK 00Z FRIDAY THROUGH MONDAY...
00Z FRIDAY THROUGH 00Z SATURDAY...WEAK FRONTAL BOUNDARY COMBINED
WITH POTENTIAL COASTAL SYSTEM WILL PRODUCE MVFR/IFR SNOW. WORST
CONDITIONS EXPECTED AT KRUT/KMPV WITH LESSER IMPACTS FARTHER
NORTH.
00Z SATURDAY THROUGH 06Z SUNDAY...VFR UNDER HIGH PRESSURE.
06Z SUNDAY ONWARD...MVFR/IFR IN SNOW SHOWERS AS A LOW PRESSURE
SYSTEM MOVES ACROSS THE NORTHEAST.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 3 AM THURSDAY TO 7 AM EST FRIDAY FOR
VTZ011-012-019.
WINTER WEATHER ADVISORY FROM 3 AM THURSDAY TO 7 AM EST FRIDAY
FOR VTZ009-010-018.
NY...WIND CHILL ADVISORY UNTIL 11 AM EST FRIDAY FOR NYZ026-027-087.
&&
SYNOPSIS...LAHIFF
NEAR TERM...BANACOS/LAHIFF
SHORT TERM...LAHIFF
LONG TERM...KGM
AVIATION...JMG/KGMHazardous weather outlook, Jan 1, 3:06 PM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
306 PM EST WED JAN 1 2014
VTZ011-012-019-022015-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
306 PM EST WED JAN 1 2014
...WINTER STORM WARNING IN EFFECT FROM 3 AM THURSDAY TO 7 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VTZ009-010-018-022015-
WESTERN ADDISON-ORANGE-EASTERN ADDISON-
306 PM EST WED JAN 1 2014
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 7 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026-027-087-022015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
306 PM EST WED JAN 1 2014
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ028>031-034-035-VTZ001>008-016-017-022015-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-EASTERN FRANKLIN-EASTERN CHITTENDEN-
306 PM EST WED JAN 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LIGHT SNOW WILL BE OVERSPREADING THE REGION LATE TONIGHT INTO
THURSDAY MORNING WITH SLICK DRIVING CONDITIONS POSSIBLE DURING THE
MORNING COMMUTE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A LONG DURATION LIGHT SNOW EVENT IS EXPECTED THURSDAY THROUGH
THURSDAY NIGHT WITH THE MAIN IMPACT BEING SNOW COVERED ROADS AND
POTENTIALLY HAZARDOUS DRIVING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 1, 8:06 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
806 PM EST WED JAN 1 2014
NYZ028-031-035-VTZ001-002-005-009-016>018-020715-
EASTERN CLINTON-WESTERN CLINTON-EASTERN ESSEX-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...DANNEMORA...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES...ENOSBURG FALLS...RICHFORD...UNDERHILL...
BRISTOL...RIPTON
806 PM EST WED JAN 1 2014
...VERY LOW WIND CHILL VALUES LATE THIS EVENING AND OVERNIGHT...
THE COMBINATION OF TEMPERATURES FALLING BELOW ZERO AND NORTH WINDS
OF 10 TO 15 MPH AT TIMES WILL PRODUCE WIND CHILL VALUES OF 10 TO
20 BELOW ZERO. WINDS WILL BE HIGHEST IN THE IMMEDIATE CHAMPLAIN
VALLEY...BUT WILL OCCASIONALLY REACH 10 TO 15 MPH ALONG THE
WESTERN SLOPES OF THE GREEN MOUNTAINS AND ACROSS WESTERN CLINTON
COUNTY NEW YORK.
IF YOU ARE PLANNING TO VENTURE OUT TONIGHT OR EARLY THURSDAY
MORNING...DRESS APPROPRIATELY FOR VERY LOW WIND CHILL VALUES. THIS
INCLUDES DRESSING IN LAYERS AND MINIMIZING EXPOSED SKIN.
BANACOS
Winter Storm, Eastern Rutland
- When
- January 2, 12:00 AM EST to January 3, 4:00 AM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 6 to 9 inches of snow fell across Rutland county.
Winter Storm, Western Rutland
- When
- January 2, 12:00 AM EST to January 3, 4:00 AM EST
- Where
- Western Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 6 to 9 inches of snow fell across Rutland county.
Winter Storm, Windsor
- When
- January 2, 12:00 AM EST to January 3, 4:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
A widespread 6 to 9 inches of snow fell across Windsor county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 2, 20142 deaths · 19 injured · 37 events
- Heavy Snow in Pennsylvania, January 2 to 3, 20143 deaths · 13 events
- Winter Storm and Heavy Snow in Delaware, January 2 to 3, 201460 injured · $1,000 · 5 events
- Cold in Minnesota, January 2, 20141 death · 5 events
- Extreme Cold in Minnesota, January 2, 20141 death · 1 event
- Heavy Snow in Pennsylvania, January 2 to 3, 2014$350,000 · 3 events
- Winter Weather in West Virginia, January 2 to 3, 2014$100,000 · 9 events
- Winter Storm and Coastal Flood in New Jersey, January 2 to 3, 20141 injured · $10,000 · 34 events
- Blizzard and Coastal Flood in Massachusetts, January 2 to 3, 2014$5,000 · 39 events
- Winter Storm and Winter Weather in Ohio, January 2, 201430 events
- Extreme Cold and Cold in New York, January 2 to 4, 201427 events
- Winter Storm and Winter Weather in Virginia, January 2 to 3, 201419 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484575, 484576, 484577.